Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperthyroidism x
  • All content x
Clear All
Open access

Mauro Boronat

Summary

Isolated, adult-onset central hypothyroidism is very rare, and its diagnosis can be challenging. A 42-year-old patient was referred for evaluation of a 2.8 cm thyroid nodule. She referred symptoms that could be attributed to hypothyroidism and thyroid tests showed low TSH and normal-low levels of free T4. However, evaluation of the remaining pituitary hormones and pituitary MRI were normal, yet a radionuclide scanning revealed that the thyroid nodule was ‘hot’ and the tracer uptake in the remaining thyroid tissue was suppressed. Interpretation of these studies led to a misdiagnosis of subclinical hyperthyroidism and the patient was treated with radioiodine. Soon after treatment, she developed a frank hypothyroidism without appropriate elevation of TSH and the diagnosis of central hypothyroidism was made a posteriori. Long term follow-up revealed a progressive pituitary failure, with subsequent deficiency of ACTH and GH. This case should alert to the possibility of overlooking central hypothyroidism in patients simultaneously bearing primary thyroid diseases able to cause subclinical hyperthyroidism.

Learning points:

  • Although rarely, acquired central hypothyroidism can occur in the absence of other pituitary hormone deficiencies.
  • In these cases, diagnosis is challenging, as symptoms are unspecific and usually mild, and laboratory findings are variable, including low, normal or even slightly elevated TSH levels, along with low or low-normal concentrations of free T4.
  • In cases with low TSH levels, the coexistence of otherwise common disorders able to cause primary thyroid hyperfunction, such as autonomous nodular disease, may lead to a misdiagnosis of subclinical hyperthyroidism.
Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith, and Amar Agha

Summary

This case is the first to describe a patient who experienced concomitant agranulocytosis and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis as an adverse effect of propylthiouracil treatment for Graves’ disease. A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. She had been taking propylthiouracil for 18 months prior to presentation. On admission, agranulocytosis was evident with a neutrophil count of 0.36 × 109/L and immediately propylthiouracil was stopped. There was no evidence of active infection and the patient was treated with broad-spectrum antibodies and one dose of granulocyte colony-stimulation factor, resulting in a satisfactory response. On further investigation, ANCAs were positive with dual positivity for proteinase 3 and myeloperoxidase. There was no evidence of end-organ damage secondary to vasculitis, and the patient’s constitutional symptoms resolved completely on discontinuation of the drug precluding the need for immunosuppressive therapy.

Learning points:

  • Continued vigilance and patient education regarding the risk of antithyroid drug-induced agranulocytosis is vital throughout the course of treatment.
  • ANCA-associated vasculitis is a rare adverse effect of antithyroid drug use.
  • Timely discontinuation of the offending drug is vital in reducing end-organ damage and the need for immunosuppressive therapy in drug-induced ANCA-associated vasculitis.
  • Similarities in the pathogenesis of agranulocytosis and drug-induced ANCA-associated vasculitis may offer insight into an improved understanding of vasculitis and agranulocytosis.
Open access

Alfredo Di Cerbo, Federica Pezzuto, and Alessandro Di Cerbo

Summary

Graves’ disease, the most common form of hyperthyroidism in iodine-replete countries, is associated with the presence of immunoglobulins G (IgGs) that are responsible for thyroid growth and hyperfunction. In this article, we report the unusual case of a patient with acromegaly and a severe form of Graves’ disease. Here, we address the issue concerning the role of growth hormone (GH) and insulin-like growth factor 1 (IGF1) in influencing thyroid function. Severity of Graves’ disease is exacerbated by coexistent acromegaly and both activity indexes and symptoms and signs of Graves’ disease improve after the surgical remission of acromegaly. We also discuss by which signaling pathways GH and IGF1 may play an integrating role in regulating the function of the immune system in Graves’ disease and synergize the stimulatory activity of Graves’ IgGs.

Learning points:

  • Clinical observations have demonstrated an increased prevalence of euthyroid and hyperthyroid goiters in patients with acromegaly.
  • The coexistence of acromegaly and Graves’ disease is a very unusual event, the prevalence being <1%.
  • Previous in vitro studies have showed that IGF1 synergizes the TSH-induced thyroid cell growth-activating pathways independent of TSH/cAMP/PKA cascade.
  • We report the first case of a severe form of Graves’ disease associated with acromegaly and show that surgical remission of acromegaly leads to a better control of symptoms of Graves’ disease.